Vol. 9, No. 9, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
An averaged form of Chowla's conjecture

Kaisa Matomäki, Maksym Radziwiłł and Terence Tao

Vol. 9 (2015), No. 9, 2167–2196
Abstract

Let λ denote the Liouville function. A well-known conjecture of Chowla asserts that, for any distinct natural numbers h1,,hk, one has

1nXλ(n + h1)λ(n + hk) = o(X)

as X . This conjecture remains unproven for any h1,,hk with k 2. Using the recent results of Matomäki and Radziwiłł on mean values of multiplicative functions in short intervals, combined with an argument of Kátai and Bourgain, Sarnak, and Ziegler, we establish an averaged version of this conjecture, namely

h1,,hkH| 1nXλ(n + h1)λ(n + hk)| = o(HkX)

as X , whenever H = H(X) X goes to infinity as X and k is fixed. Related to this, we give the exponential sum estimate

0X| xnx+Hλ(n)e(αn)|dx = o(HX)

as X uniformly for all α , with H as before. Our arguments in fact give quantitative bounds on the decay rate (roughly on the order of loglogHlogH) and extend to more general bounded multiplicative functions than the Liouville function, yielding an averaged form of a (corrected) conjecture of Elliott.

Keywords
multiplicative functions, Hardy–Littlewood circle method, Chowla conjecture
Mathematical Subject Classification 2010
Primary: 11P32
Milestones
Received: 17 April 2015
Revised: 28 August 2015
Accepted: 6 October 2015
Published: 4 November 2015
Authors
Kaisa Matomäki
Department of Mathematics and Statistics
University of Turku
FI-20014 Turku
Finland
Maksym Radziwiłł
Department of Mathematics
Rutgers University
Hill Center for the Mathematical Sciences
110 Frelinghuysen Rd.
Piscataway, NJ 08854-8019
United States
Terence Tao
Department of Mathematics
University of California Los Angeles
405 Hilgard Avenue
Los Angeles, CA 90095-1555
United States